This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
The article by Allen E. Hussar and Maurice Pachter (204:1004, 1968) did not tell whether the administration of digitalis had been discontinued 24 hours before the administration of anesthesia and electroconvulsive therapy (ECT). Furthermore, it does not discuss the anesthetic management in sufficient detail to permit evaluation of the role of hypoxia or hypercapnia in the death of this patient. Specifically, there was no mention made of controlled or assisted ventilation with oxygen after thiopental sodium and before succinylcholine were administered and the electroconvulsive shock delivered. Such ventilation could exchange oxygen for nitrogen in the alveoli and avoid hypoxia. There is also no mention of ventilation or hyperventilation after the shock which would lower the alveolar carbon dioxide tension and thus avoid hypercapnia.
Mazzia VD, Dell'Aria SL. Infarction and Coronary Insufficiency During Electroconvulsive Therapy. JAMA. 1968;206(1):134. doi:10.1001/jama.1968.03150010082030
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: